Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 15, NWS Des Moines, IA

September 24, 20168 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Sep 24, 2016, 3:55 PM CDT for 8 counties in Iowa. It took effect at Sep 24, 2016, 10:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2016, 3:55 PM CDT (20:55 UTC)
In effect from
Sep 24, 2016, 10:00 PM CDT
Expired
Sep 25, 2016, 6:52 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS63 KDMX 242055
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT SAT SEP 24 2016

...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT...

.THUNDERSTORMS OVER WESTERN IOWA WILL SLOWLY SPREAD EAST TONIGHT.
THESE STORMS WILL BE MOVING FROM FROM SOUTHWEST TO NORTHEAST AHEAD
OF A COLD FRONT AND WILL HAVE THE POTENTIAL FOR SEVERAL STORMS TO
MOVE OVER THE SAME AREAS. THESE STORMS WILL ALSO BE EFFICIENT
RAINFALL PRODUCERS AND THIS WILL LEAD TO THE POTENTIAL FOR HEAVY
RAINFALL. THE REGION IS ALREADY QUITE SATURATED WITH NUMEROUS
STREAMS STILL IN FLOOD AND SIGNIFICANT PONDING ALREADY IN PLACE.
ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLASH FLOODING.

IAZ006-007-016-017-025>028-250500-
/O.NEW.KDMX.FF.A.0015.160925T0300Z-160925T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG...
CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON...
DUMONT...WAVERLY
355 PM CDT SAT SEP 24 2016

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND 
  NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL IOWA...BUTLER...CERRO GORDO...FRANKLIN...HANCOCK... 
  WINNEBAGO...WORTH AND WRIGHT. IN NORTHEAST IOWA...BREMER. 

* FROM 10 PM CDT THIS EVENING THROUGH SUNDAY MORNING

* HEAVY RAINFALL POTENTIAL ACROSS THE AREA COMBINED WITH ONGOING
  CONDITIONS MAY LEAD RENEWED FLASH FLOODING. GENERAL RAINFALL
  AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED HOWEVER AREAS WITH
  AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR. SMALL STREAMS AND AREAS
  THAT ALREADY HAVE SIGNIFICANT PONDING OF WATER MAY RESPOND
  QUICKLY TO THESE RAINFALL AMOUNTS. 

* AT THIS TIME, THE EXPECTED RAINFALL AMOUNTS ARE NOT ANTICIPATED
  TO HAVE A SIGNIFICANT IMPACT ON MAIN STEM STREAMS THAT ARE
  CURRENTLY RECEDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
518 
WGUS63 KDMX 250228
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CDT SAT SEP 24 2016

...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT...

.SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM FROM KANSAS AND
MISSOURI INTO IOWA AHEAD OF A COLD FRONT AND WILL HAVE THE
POTENTIAL FOR SEVERAL STORMS TO MOVE OVER THE SAME AREAS
REPETITIVELY. THESE STORMS WILL ALSO BE EFFICIENT RAINFALL
PRODUCERS AND MAY LEAD TO HEAVY RAINFALL. THE REGION IS ALREADY
QUITE SATURATED WITH NUMEROUS STREAMS STILL IN FLOOD AND
SIGNIFICANT PONDING ALREADY IN PLACE. ADDITIONAL HEAVY RAINFALL
WILL LEAD TO FLASH FLOODING.

IAZ006-007-016-017-025>028-250900-
/O.CON.KDMX.FF.A.0015.160925T0300Z-160925T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG...
CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON...
DUMONT...WAVERLY
928 PM CDT SAT SEP 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...BUTLER...CERRO 
  GORDO...FRANKLIN...HANCOCK...WINNEBAGO...WORTH AND WRIGHT. IN 
  NORTHEAST IOWA...BREMER. 

* THROUGH SUNDAY MORNING

* HEAVY RAINFALL POTENTIAL ACROSS THE AREA COMBINED WITH ONGOING
  CONDITIONS MAY LEAD TO RENEWED FLASH FLOODING OVERNIGHT. GENERAL
  RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED HOWEVER
  AREAS WITH AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR. SMALL
  STREAMS AND AREAS THAT ALREADY HAVE SIGNIFICANT PONDING OF WATER
  MAY RESPOND QUICKLY TO THESE RAINFALL AMOUNTS. SOME LOCATIONS
  FROM CENTRAL INTO SOUTHWEST IOWA HAVE RECORDED 1 TO 1.5 INCHES
  OF RAIN WITH THE STORMS THIS EVENING.

* AT THIS TIME... THE EXPECTED RAINFALL AMOUNTS ARE NOT 
  ANTICIPATED TO HAVE A SIGNIFICANT IMPACT ON MAIN STEM STREAMS 
  THAT ARE CURRENTLY RECEDING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SMALL
907 
WGUS63 KDMX 250915
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
415 AM CDT SUN SEP 25 2016

...LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THIS MORNING...

IAZ006-007-016-017-025>028-251500-
/O.CON.KDMX.FF.A.0015.000000T0000Z-160925T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG...
CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON...
DUMONT...WAVERLY
415 AM CDT SUN SEP 25 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...BUTLER...CERRO 
  GORDO...FRANKLIN...HANCOCK...WINNEBAGO...WORTH AND WRIGHT. IN 
  NORTHEAST IOWA...BREMER. 

* UNTIL 10 AM CDT THIS MORNING

* THE THREAT FOR ISOLATED POCKETS OF HEAVY RAIN CONTINUE IN THE
  WATCH AREA THIS MORNING. GIVEN THE CURRENT SATURATED
  CONDITIONS...IT WOULD NOT TAKE MUCH ADDITIONAL RAINFALL TO CAUSE
  FLASH FLOODING. THE THREAT SHOULD DIMINISH QUICKLY BY MID
  MORNING AS A FRONT MOVES ACROSS THE AREA. 

* AT THIS TIME... THE EXPECTED RAINFALL AMOUNTS ARE NOT 
  ANTICIPATED TO HAVE A SIGNIFICANT IMPACT ON MAIN STEM STREAMS 
  THAT ARE CURRENTLY RECEDING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
353 
WGUS63 KDMX 251152
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT SUN SEP 25 2016

IAZ006-007-016-017-025>028-251300-
/O.CAN.KDMX.FF.A.0015.000000T0000Z-160925T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
EAGLE GROVE...CLARION...BELMOND...HAMPTON...PARKERSBURG...
CLARKSVILLE...SHELL ROCK...GREENE...APLINGTON...ALLISON...
DUMONT...WAVERLY
652 AM CDT SUN SEP 25 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND
NORTHEAST IOWA HAS BEEN CANCELLED. THE THREAT OF HEAVY RAINFALL
HAS SUBSIDED, THEREFORE THE WATCH IS CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 3:38 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 24, 3:38 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
338 PM CDT Sat Sep 24 2016

.SHORT TERM.../This evening through Sunday/
Issued at 337 PM CDT Sat Sep 24 2016

Thunderstorms have developed over western Iowa.  These storms are
moving from south to north that is resulting in some training of
storms and locally heavy rainfall with radar estimates over 1.5
inches in some areas across Crawford county The main surface
boundary is still farther west across the eastern Dakotas and
Nebraska but will be moving slowly east through the overnight.
Moisture advection will continue overnight and will begin to
saturate profiles with pwats again rising to around 2 inches. Deep
layer shear values are modest in the 25 to 35 kt range and should
support multicell clusters as opposed to more organized storms and
as profiles saturate the potential for large hail will diminish with
decreasing parcel acceleration potential aloft. There is the
potential for cold pool development leading to a few damaging wind
gusts with favorable 0-3 km theta-e differences.

The saturating profiles helping creating deep warm cloud depths and
the aforementioned pwats that are 225 to 250 percent above seasonal
normals, will lead to efficient rain producing storms. Locally heavy
rainfall will again be a concern with localized amounts over 2
inches possible. This may generate additional flash flooding
especially in areas hit hard over the past several days. Will issue
a flash flood watch to match MPX/ARX over the far northeast and in
the region that already has a tremendous amount of standing water.
Local emergency managers reports several roadways have just reopened
over the past 24 hrs and additional heavy rainfall will likely cause
renewed flash flooding.

.LONG TERM.../Sunday night through Saturday/
Issued at 337 PM CDT Sat Sep 24 2016

Forecast concerns will mainly be centered around heavy rain/flooding
from overnight convection and lingering showers/storms through
Sunday morning.  A strong cold front should be through the forecast
area by 18Z Sunday with waning instability and shear so the threat
for strong storms will be minimal.  However any rainfall over the
Northeast will be problematic as numerous river and areal flood
warnings continue.  Showers of moderate intensity will continue over
the East through early to mid afternoon before the upper trough
finally pushes through.  There will be strong cold advection with
this trough and colds may be slower to clear than models are
suggesting so as a result I have lowered temps and gone below
guidance for both Sunday and Monday.  We will also have some pretty
stiff winds on Monday making it feel quite fall-like...despite more
sunshine.

For Tuesday the trough that passes to our East begins to develop
into a deep closed low over the Great Lakes in response to a
building ridge over the Rockies and the West.  It is this feature
that the models do not handle well going forward.  With a deepening
low to our East and a building ridge to our West...that will put the
region in a deep Northerly flow so while I went more with the model
blends on day 4...this could be too warm as well and we may not see
temps out of the 60s again.

For Wednesday into late week the Western ridge works it's way over
to the Upper Midwest and temps moderate into the 70's.  The whole
time though the forecast is dry so some relief is in site for the
flooded portions of the state.  Then for Friday and Saturday the
Euro takes the low that develops over the Great Lakes and
retrogrades it back into the Ohio Valley while the GFS pushes it off
to the Southeast.  The extended is still dry but the implications of
the Euro would suggest at least some threat of precip over the East
later next weekend.  Both models develop a deep trough over the West
in the Friday/Saturday time frame and both try to advect some
moisture back into the Plains with precip chances...mainly West of
the state.  All this is going to be interesting to watch how the
models resolve but sensible weather-wise for us...it will still be
dry with seasonal temperatures in the 70s and lows in the 50s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 637 AM CDT Sat Sep 24 2016

Low stratus and areas of fog are expected early in the Taf period
at most locations with moisture trapped under a frontal inversion.
This should begin to mix out as winds increase today ahead of
approaching system. However, prior to mixing will see IFR
conditions at most locations improving to VFR by 18Z. Showers and
thunderstorms are expected to cross central Iowa tonight with a
frontal boundary with MVFR to IFR conditions in and around the
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM CDT this evening through Sunday
morning for IAZ006-007-016-017-025>028.

&&

SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Cogil
Hazardous weather outlook, Sep 24, 5:09 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT SAT SEP 24 2016

IAZ025>028-039-251015-
WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
509 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RIVER AND AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR
NORTHERN IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS ON THE
WARNINGS AND LATEST RIVER STAGES AND FORECASTS.

THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS
POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE MAIN CONCERN WILL
BE ADDITIONAL FLASH FLOODING AND EVEN EXACERBATE THE CURRENT
RIVER FLOODING. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY.
HOWEVER...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING.

IAZ004>007-015>017-023-024-033>038-044>050-057>062-070>075-
081>086-092>097-251015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
509 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS
POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE POTENTIAL FOR
LOCALLY HEAVY RAIN EXIST AND MAIN LEAD TO FLASH FLOODING. IF
SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY.
HOWEVER...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:58 AM CDTRiver Flood WarningDMXBlack Hawk44 hr
Sep 24, 4:55 PM CDTSpecial Weather StatementDMXCalhoun, Webster65 min
Sep 24, 5:11 PM CDTRiver Flood WarningDMXMarshall4 days
Sep 24, 5:46 PM CDTRiver Flood WarningDMXTama8 days

Nearby

Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.